Tennessee, 2009

Damaging Wind in Tennessee, June 27, 2009

June 27, 2009 · NWS HUN · 1 event in 1 county or zone

Pulse thunderstorms developed during the afternoon and evening hours. One of these storms produced wind damage nbear Elora in Lincoln county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Pulse thunderstorms developed during the afternoon and evening hours. One of these storms produced wind damage nbear Elora in Lincoln county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 27, 1:57 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 27, 1:57 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
257 PM CDT SAT JUN 27 2009

.DISCUSSION...
HEAT ADVISORY HAS BEEN ISSUED FOR AREAS WEST OF I65...WILL KEEP
THE ADVISORY GOING AND LET IT EXPIRE AT 6 PM.

CDFNT NOW OVER NW MO WITH STATIONARY FRONT ALONG THE TN/KY BORDER.
RADARS ARE SHOWING A LINE OF SHRA AND A FEW TSRA OVER PORTIONS OF
TN...MOVING SE. THESE SHRA/TSRA WILL MOVE INTO OUR CWA WITHIN THE
NEXT HOUR. A FEW TSRA MAY BECOME STRONG WITH GUSTY WINDS/BRIEF
HEAVY RAIN. NOT EXPECTING ANY SVR WX FOR THE REST OF THIS AFTN
AND EVENING. PCPN SHOULD END SHORTLY AFTER SUNSET.

CDFNT THAT IS NOW OVER THE MIDWEST WILL MOVE ACROSS OUR CWA ON
SUNDAY. TIMING OF CDFNT LOOKS TO BE FROM MID MRNG THRU LATE AFTN.
ALL OF CWA IS UNDER A SLIGHT RISK FOR SVR WX ON SUNDAY. MAIN
THREATS WILL BE DAMAGING WINDS/HEAVY RAIN/HAIL ARND PENNY SIZE.
THINKING THAT SVR THREAT WILL BE TAPERING OFF ARND 7 PM SUNDAY
NIGHT.

BEHIND CDFNT TEMPS WILL BE A LITTLE COOLER (UPPER 80S/ARND 90) BUT
THE DEWPOINTS ARE PROGGED TO DROP INTO THE MID 50S ON MONDAY. THUS
A LOT LESS HUMID TO START THE NEW WORK WEEK...BUT STILL WARM.

FOR TUESDAY/WEDNESDAY...SHOULD BE DRY WITH NEAR SEASONABLE TEMPS
AND FAIRLY LOW HUMIDITY VALUES.

FOR THE REST OF THE FCST...(THURSDAY THRU SATURDAY) WENT WITH GFS
WHICH IS SHOWING SEVERAL UPPER WAVES BRINGING A CHC OF MORE SCT
SHRA/TSRA DURING THIS TIMEFRAME. ECMWF WAS A LOT MORE DRIER.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    74  94  66  89  64 /  20  30  30  10  10
SHOALS        73  93  65  88  64 /  20  30  30  10  10
CULLMAN       74  94  67  90  65 /  20  30  30  10  10
FAYETTEVILLE  73  94  65  88  63 /  20  30  30  10  10
ALBERTVILLE   75  95  67  89  65 /  20  30  30  10  10
FORT PAYNE    72  95  66  88  62 /  20  30  30  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...FRANKLIN AL...LAUDERDALE...LAWRENCE...
     LIMESTONE...MORGAN.

TN...NONE.
&&

007
Hazardous weather outlook, Jun 27, 11:15 AM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1215 PM CDT SAT JUN 27 2009

ALZ001>010-016-TNZ076-096-097-280200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1215 PM CDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

HOT CONDITIONS WILL PREVAIL TODAY AS TEMPERATURES WARM TO BETWEEN
95 AND 100 DEGREES. THIS COMBINED WITH HIGH HUMIDITY WILL PRODUCE
HEAT INDEX VALUES BETWEEN 100 AND 105...ESPECIALLY WEST OF
INTERSTATE 65.

AN ISOLATED THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON THROUGH
THIS EVENING...MAINLY NORTH OF THE TENNESSEE RIVER. HEAVY RAIN
AND BRIEF STRONG WIND GUSTS WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A COLD FRONT WILL CROSS THE AREA LATE SUNDAY...BRINGING A CHANCE
FOR MORE ORGANIZED SHOWERS AND THUNDERSTORMS. THE POTENTIAL FOR
STRONG TO SEVERE THUNDERSTORMS WILL EXIST FROM MID AFTERNOON THROUGH
EARLY EVENING. DAMAGING WINDS AND HAIL TO THE SIZE OF PENNIES WILL
BE THE PRIMARY THREATS...ALONG WITH LOCALLY HEAVY RAIN AND FREQUENT
CLOUD TO GROUND LIGHTNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUESTED SUNDAY AFTERNOON.

DJN/BCC/CCC

In the hours before

Special weather statement, Jun 27, 2:34 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
334 PM CDT SAT JUN 27 2009

TNZ097-272115-
FRANKLIN-
334 PM CDT SAT JUN 27 2009

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 415 PM CDT...

AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MANCHESTER...MOVING SOUTHEAST AT 15 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WOODS RESERVOIR.
  ESTILL SPRINGS.
  ALTO.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW
Special weather statement, Jun 27, 3:13 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
413 PM CDT SAT JUN 27 2009

ALZ009-272145-
JACKSON-
413 PM CDT SAT JUN 27 2009

...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 445 PM CDT...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM IN EXTREME NORTHEASTERN ALABAMA...AT LONG
ISLAND...OR NEAR BRIDGEPORT...MOVING SOUTHEAST AT 10 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BRIDGEPORT.
  LONG ISLAND.
  HIGDON.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW
Special weather statement, Jun 27, 3:49 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
449 PM CDT SAT JUN 27 2009

ALZ009-272230-
JACKSON-
449 PM CDT SAT JUN 27 2009

...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 530 PM CDT...

AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS IN NORTHEASTERN ALABAMA...FROM THE
RUSSELL CAVE AREA...TO BRIDGEPORT...TO HIGDON. THE STRONGEST
THUNDERSTORM WAS LOCATED JUST SOUTH OF BRIDGEPORT...MOVING SOUTHEAST
AT 15 MPH.

HEAVY RAINFALL...AND FREQUENT LIGHTNING ARE EXPECTED WITH ALL
THUNDERSTORMS. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED
WITH THE STRONG STORM AS IT TRACKS FROM BRIDGEPORT TO HIGDON.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BRIDGEPORT.
  HIGDON.

THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF
A WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW
Special weather statement, Jun 27, 4:26 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
526 PM CDT SAT JUN 27 2009

TNZ076-096-097-272315-
FRANKLIN-LINCOLN-MOORE-
526 PM CDT SAT JUN 27 2009

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN...LINCOLN AND MOORE
COUNTIES UNTIL 615 PM CDT...

AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A PAIR OF STRONG THUNDERSTORMS IN EASTERN LINCOLN COUNTY. ONE STORM
WAS LOCATED NEAR MULBERRY...OR 7 MILES SOUTHWEST OF LYNCHBURG. THE
OTHER STORM WAS LOCATED BETWEEN FLINTVILLE AND ELORA. BOTH STORMS
WERE GENERALLY MOVING TO THE SOUTHEAST AT 15 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LOIS.
  KELSO.
  HURDLOW.
  SMITHLAND.
  FLINTVILLE.
  HARMONY.
  LEXIE CROSSROADS.

THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW

The radar

The Northeast Alabama radar (KHTX), 27 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
June 27, 4:35 PM CST to 4:45 PM CST
Where
Lincoln County, 1.23 mi ENE of Elora
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.027, -86.350

A tree was blown down blocking Limestone road between Highway 122 and Highway 121 near Elora.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175722.